Ask POZ : I'm concerned my HIV meds are causing lipodystrophy. What can I do?

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Ask POZ

Back to home » Newsfeed » Ask POZ

POZ Exclusives

What’s Your Long-term Risk of Transmitting HIV?

'Midsummer Night Drinks' Benefits God’s Love We Deliver

Gay Shamelessness, Beyond the Crystal Meth Crisis

» More

Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV

15 Years Ago In POZ



emailprint

April 1, 2014

I'm concerned my HIV meds are causing lipodystrophy. What can I do?

Stuart Federman
Stuart Federman
Stuart D. Federman, PharmD, AAHIVP
Gateway Apothecary
Saint Louis, MO

All medications that are used to suppress HIV have a warning in the package insert that they can cause lipodystrophy or abnormal changes in the fat distribution in the body. What we do know is that the older medications (stavudine, zidovudine) are more likely to cause this change in the body. A sunken in face, a large “beer belly” stomach, and a hump on the neck are the most likely body changes that a person with HIV can experience. In most patients lipodystrophy is more of a nuisance, but in some individuals it can cause issues with sleeping, breathing and could lead to depression based on the individual's self-esteem.

It is not clear if men have the same fat redistribution as women, but it seems that women are more likely to have the fat move to their upper bodies while men are more likely to lose fat in their arms, legs, faces and butts. White males tend to have more issues with lipodystrophy than women or men of other races. The main concerns with lipodystrophy are changes in cholesterol levels and blood sugar levels.

There are many ways to help improve the issues that come with lipodystrophy. First, discontinue the medication likely causing the changes and switch to a newer medication. Second, treat the cholesterol and blood sugar issues. Statin medications (simvastatin, atorvastatin, pravastatin) have helped reduce cholesterol levels. A low fat diet may also help control cholesterol levels in the body. Blood sugar lowering agents pioglitazone and rosiglitazone have been studied because they allow cells to be more sensitive to insulin and help stabilize fat cells. There are two medications that help reduce the accumulation of fat cells and those are serostim (a growth hormone) and Egrifta (a growth hormone releasing factor). These medications work to reduce the fat accumulation, but when the medication is discontinued the fat comes back.

Additional writing by Amanda Wong, student pharmacist at the St. Louis College of Pharmacy.


Scroll down to comment on this story.



Name:

(will display; 2-50 characters)

Email:

(will NOT display)

City:

(will display; optional)

Comment (500 characters left):

(Note: The POZ team reviews all comments before they are posted. Please do not include either ":" or "@" in your comment. The opinions expressed by people providing comments are theirs alone. They do not necessarily reflect the opinions of Smart + Strong, which is not responsible for the accuracy of any of the information supplied by people providing comments.)

Comments require captcha.
Please enter this number for verification:

| Posting Rules



Hide comments

Previous Comments:


  comments 1 - 1 (of 1 total)    

zaferi, , 2014-05-08 03:24:42
I have very sunken eyes. I'm taking Norvir,Truvada and Reyataz. What can help?

comments 1 - 1 (of 1 total)    



[ Go to top ]
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
Talk to Us
Poll
Do you work with your doc to design your own treatment regimen?
Yes
No

Survey
PrEP Course

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.